Association of Amlodipine and Marginal Pupil Dilation
To identify the relationship of amlopidine to pupil dilation.
Two-hundred consecutive cases of patients not using tamsulosin were identified for the use of a pupil dilating device. Those patients using such devices were compared to those not using dilating devices with regards to systemic medication and ocular medication uses.
Amlopidine usage occurred in a 3 fold higher rate in those patients requiring dilating pupil devices during temporal topical phacoemulsification. This was found to be statistically significant. No other system or ocular medication was noted to have any effect on pupil dilation. In addition, those excluded patients using tamsulosin were more likely to have pupil dilation when they concurrently used amlopidine.
Our results suggest that the use of the calcium-channel blocker, amlopidine, is associated with marginal dilation of the pupil making it more likely that pupil dilating devices will be used during phacoemulsification. A proposed mechanism for this action will be discussed.